Connect
MJA
MJA

Guidelines for the management of paracetamol poisoning in Australia and New Zealand — explanation and elaboration

Frank F S Daly, John S Fountain, Lindsay Murray, Andis Graudins and Nicholas A Buckley
Med J Aust 2008; 188 (5): 296-302.
  • Frank F S Daly1,2,3
  • John S Fountain4
  • Lindsay Murray5
  • Andis Graudins6,3
  • Nicholas A Buckley3,7

  • 1 Emergency Medicine, Royal Perth Hospital, Perth, WA.
  • 2 University of Western Australia, Perth, WA.
  • 3 NSW Poisons Information Centre, The Children’s Hospital at Westmead, Sydney, NSW.
  • 4 National Poisons Centre, University of Otago, Dunedin, New Zealand.
  • 5 Emergency Medicine, Sir Charles Gairdner Hospital, Perth, WA.
  • 6 Emergency Medicine, Prince of Wales Hospital, Sydney, NSW.
  • 7 Professorial Medical Unit, Prince of Wales Hospital Clinical School, University of New South Wales, Sydney, NSW.


Acknowledgements: 

We would like to thank Hazel Palmer of Scius Solutions for assistance in the preparation of this manuscript; her contribution was funded by an unrestricted educational grant from GlaxoSmithKline Consumer Healthcare Australia (GSK). GSK provided funding to enable the development of the new guidelines poster only; they had no role in the preparation, review or approval of this manuscript.

Competing interests:

Frank Daly, John Fountain and Lindsay Murray each received a small honorarium from GSK for attending a half-day round-table meeting to discuss the content and scope of the poster (“Guidelines for the management of paracetamol overdose”) upon which this article is based.

  • 1. Buckley N, Eddleston M. Paracetamol (acetaminophen) poisoning. Clin Evid 2005; (14): 1738-1744.
  • 2. Dart RC, Erdman AR, Olson KR, et al. Acetaminophen poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila) 2006; 44: 1-18.
  • 3. Linden CH, Rumack BH. Acetaminophen overdose. Emerg Med Clin North Am 1984; 2: 103-119.
  • 4. Ostapowicz G, Fontana RJ, Schiødt FV, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med 2002; 137: 947-954.
  • 5. Flanagan RJ, Mant TG. Coma and metabolic acidosis early in severe acute paracetamol poisoning. Hum Toxicol 1986; 5: 179-182.
  • 6. Reid D, Hazell W. Paracetamol poisoning: which nomogram should we use? Emerg Med (Fremantle) 2003; 15: 486-496.
  • 7. Prescott LF, Illingworth RN, Critchley JA, et al. Intravenous N-acetylcystine: the treatment of choice for paracetamol poisoning. Br Med J 1979; 2: 1097-1100.
  • 8. Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985). N Engl J Med 1988; 319: 1557-1562.
  • 9. Buckley NA, Whyte IM, O’Connell DL, Dawson AH. Oral or intravenous N-acetylcysteine: which is the treatment of choice for acetaminophen (paracetamol) poisoning? J Toxicol Clin Toxicol 1999; 37: 759-767.
  • 10. Bridger S, Henderson K, Glucksman E, et al. Deaths from low dose paracetamol poisoning. BMJ 1998; 316: 1724-1725.
  • 11. Dargan PI, Jones AL. Should a lower treatment line be used when treating paracetamol poisoning in patients with chronic alcoholism?: a case against. Drug Saf 2002; 25: 625-632.
  • 12. Buckley NA, Srinivasan J. Should a lower treatment line be used when treating paracetamol poisoning in patients with chronic alcoholism?: a case for. Drug Saf 2002; 25: 619-624.
  • 13. Rossi S, editor. Australian medicines handbook. Adelaide: Australian Medicines Handbook, 2006.
  • 14. Buckley NA, Whyte IM, O’Connell DL, Dawson AH. Activated charcoal reduces the need for N-acetylcysteine treatment after acetaminophen (paracetamol) overdose. J Toxicol Clin Toxicol 1999; 37: 753-757.
  • 15. Tan C, Graudins A. Comparative pharmacokinetics of Panadol Extend and immediate-release paracetamol in a simulated overdose model. Emerg Med Australas 2006; 18: 398-403.
  • 16. Prescott LF. Therapeutic misadventure with paracetamol: fact or fiction? Am J Ther 2000; 7: 99-114.
  • 17. Watkins PB, Kaplowitz N, Slattery JT, et al. Aminotransferase elevations in healthy adults receiving 4 grams of acetaminophen daily: a randomized controlled trial. JAMA 2006; 296: 87-93.
  • 18. Daly FF, O’Malley GF, Heard K, et al. Prospective evaluation of repeated supratherapeutic acetaminophen (paracetamol) ingestion. Ann Emerg Med 2004; 44: 393-398.
  • 19. Prescott LF, Park J, Ballantyne A, et al. Treatment of paracetamol (acetaminophen) poisoning with N-acetylcysteine. Lancet 1977; 2: 432-434.
  • 20. Keays R, Harrison PM, Wendon JA, et al. Intravenous acetylcysteine in paracetamol induced fulminant hepatic failure: a prospective controlled trial. BMJ 1991; 303: 1026-1029.
  • 21. Little M, Murray L, McCoubrie D, Daly FFS. A potentially fatal prescribing error in the treatment of paracetamol poisoning. Med J Aust 2005; 183: 535-536. <MJA full text>
  • 22. Bernal W, Wendon J. More on serum phosphate and prognosis of acute liver failure. Hepatology 2003; 38: 533-534.
  • 23. Bernal W, Donaldson N, Wyncoll D, Wendon J. Blood lactate as an early predictor of outcome in paracetamol-induced acute liver failure: a cohort study. Lancet 2002; 359: 558-563.
  • 24. Bernal W, Wendon J. Acute liver failure; clinical features and management. Eur J Gastroenterol Hepatol 1999; 11: 977-984.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.